Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Binary forms, hypergeometric functions and the Schwarz-Christoffel mapping formula

Author: Michael A. Bean
Journal: Trans. Amer. Math. Soc. 347 (1995), 4959-4983
MSC: Primary 11D75; Secondary 11J25, 33C05
MathSciNet review: 1307999
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a previous paper, it was shown that if $ F$ is a binary form with complex coefficients having degree $ n \geqslant 3$ and discriminant $ {D_F} \ne 0$, and if $ {A_F}$ is the area of the region $ \left\vert {F(x,y)} \right\vert \leqslant 1$ in the real affine plane, then $ {\left\vert {{D_F}} \right\vert^{1/n(n - 1)}}{A_F} \leqslant 3B(\frac{1} {3},\frac{1} {3})$, where $ B(\frac{1} {3},\frac{1} {3})$ denotes the Beta function with arguments of 1/3. This inequality was derived by demonstrating that the sequence $ \{ {M_n}\} $ defined by $ {M_n} = \max \vert{D_F}{\vert^{1/n(n - 1)}}{A_F}$, where the maximum is taken over all forms of degree $ n$ with $ {D_F} \ne 0$, is decreasing, and then by showing that $ {M_3} = 3B(\frac{1} {3},\frac{1} {3})$. The resulting estimate, $ {A_F} \leqslant 3B(\frac{1} {3},\frac{1} {3})$ for such forms with integer coefficients, has had significant consequences for the enumeration of solutions of Thue inequalities.

This paper examines the related problem of determining precise values for the sequence $ \{ {M_n}\} $. By appealing to the theory of hypergeometric functions, it is shown that $ {M_4} = {2^{7/6}}B(\frac{1} {4},\frac{1} {2})$ and that $ {M_4}$ is attained for the form $ XY({X^2} - {Y^2})$. It is also shown that there is a correspondence, arising from the Schwarz-Christoifel mapping formula, between a particular collection of binary forms and the set of equiangular polygons, with the property that $ {A_F}$ is the perimeter of the polygon corresponding to $ F$. Based on this correspondence and a representation theorem for $ \vert{D_F}{\vert^{1/n(n - 1)}}{A_F}$, it is conjectured that $ {M_n} = D_{F_n^ * }^{1/n(n - 1)}{A_{F_n^*}}$, where $ F_n^*(X,Y) = \prod_{k = 1}^n \left(X \sin\left(\frac{k\pi}{n}\right) - Y \cos\left(\frac{k\pi}{n}\right)\right)$, and that the limiting value of the sequence $ \{ {M_n}\} $ is $ 2\pi $.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11D75, 11J25, 33C05

Retrieve articles in all journals with MSC: 11D75, 11J25, 33C05

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society